Alert archive / Colorado / Tornado Warnings in 2022

Tornado Warning 8, NWS Denver/Boulder, CO

July 6, 2022Morgan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 6, 2022, 4:29 PM MDT for Morgan County, Colorado. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2022, 4:29 PM MDT (22:29 UTC)
Expired
Jul 6, 2022, 4:45 PM MDT
In force
16 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Morgan County, CO

The radar

The Denver radar (KFTG), 84 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:45 PM MDTTORNADO4 Ese Fort Morgan, COOAK TREES RIPPED APART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:09 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WFUS55 KBOU 062229
TORBOU
COC087-062245-
/O.NEW.KBOU.TO.W.0008.220706T2229Z-220706T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
429 PM MDT Wed Jul 6 2022

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Central Morgan County in northeastern Colorado...

* Until 445 PM MDT.
    
* At 429 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Log Lane Village, or near Fort Morgan, moving
  southeast at 15 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fort Morgan around 435 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4026 10391 4040 10379 4033 10363 4017 10375
TIME...MOT...LOC 2229Z 298DEG 14KT 4030 10383 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

RPK
1 follow-up statement
061 
WWUS55 KBOU 062239
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
439 PM MDT Wed Jul 6 2022

COC087-062245-
/O.CON.KBOU.TO.W.0008.000000T0000Z-220706T2245Z/
Morgan CO-
439 PM MDT Wed Jul 6 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR CENTRAL
MORGAN COUNTY...
    
At 439 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Fort Morgan, moving southeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Morgan County, including the following locations... Fort
Morgan Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4026 10391 4040 10379 4033 10363 4017 10375
TIME...MOT...LOC 2239Z 298DEG 14KT 4028 10378 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

RPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 6, 3:02 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 6, 3:02 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
302 PM MDT Wed Jul 6 2022

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM MDT Wed Jul 6 2022

Moisture moving around the periphery of the upper ridge brought
increased precipitable water (PWAT) values of over an inch to the
region. Dry air intrusion earlier today helped to decouple the
atmosphere over the higher terrain lowering MLCIN and increasing
CAPE values across the CWA from 1,000 to 2,000 j/kg. Steering flow
is rather weak causing slow storm motions that will aid in possible
flooding scenarios over the metro area and across the eastern
plains. Continued surface NE flow will help to maintain an upslope
component over the foothills and Palmer Divide that will aid in the
formation of storms. Mid-level flow although weak will carry storms
over the metro area and urban corridor after 2 pm and will continue
into the evening. Although storms are currently struggling to stay
together off the foothills initially there is confidence that storms
will still form and drop heavy rain across the metro with current
ACARs soundings showing lapse rates over 8.1 c/km and no capping
inversion in place. Current visible satellite shows decent shear
with northeast flow near the surface and southwest flow in the mid
and upper levels. Hires models continue to show bulk shear values in
the 30-40 kt range which is enough for strong to severe storms
mainly east of I-25. These storms could produce quarter size hail or
copious amounts of small hail with strong wet microbursts with
damaging winds into the evening hours. Also can't rule out training
storms or an MCS over the eastern plains with weak corfidi vectors
and more unidirectional flow present. Current CAMs show storms
pushing east and diminishing after midnight.

For Thursday, PWAT values will decrease slightly but will still be
over an inch projected for the eastern plains. Models are showing a
weak disturbance in the upper ridge that will aid in the formation
of convection by the afternoon with slightly less coverage than
today. Storms will be moving only slightly faster than today so will
maintain a limited risk of flooding for the burn scars. More info
can be found in the hydro section below. Temperatures will continue
to be closer to seasonal normals with highs in the upper 80s over
the plains and 60s to 70s for the high country.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM MDT Wed Jul 6 2022

Isolated to scattered showers and storms are expected to continue
across the forecast area Thursday night, most numerous east of
the mountains. The best moisture and instability will be over the
plains east of Denver where one or two stronger storms with brief
heavy rain and small hail will be possible.

Warmer and drier weather is expected Friday through the weekend as
upper level high pressure builds over the Southern Rockies. There
may be enough lingering moisture combined with daytime heating to
produce a few afternoon and evening showers and storms, mainly
over the higher terrain south of I-70. Saturday and Sunday look
to be quite hot across the plains with forecasted max temperatures
ranging between 95 and 103 degrees.

Early next week, the models are suggesting that the upper high will
retrograde westward as an upper level shortwave rides over the ridge
into the Upper Midwest. This pattern would put Colorado under the
influence of a northwesterly flow aloft which may open the door
to occasional cold fronts moving across Northeastern Colorado. If
this verifies, the weather could become more active with cooler
temperatures and a better chance for precipitation, especially
east of the mountains. However, many of the ensemble members keep
the high further to the east which would limit precipitation
chances and keep temperatures warmer. Time will tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM MDT Wed Jul 6 2022

Light northerly winds will prevail outside of convection. However,
there is model inconsistency when it comes to prevailing wind
direction with storms forming over the higher terrain and moving
east mainly between 21 and 01z for DEN and APA. Timing for BJC
will be a little earlier around 20z until 00z. The main impacts
from the convection will be gusty and erratic winds with speeds up
to 35kts. This will be in addition to periods of moderate to heavy
rain that will drop visibility, but is expected to stay VFR.
Lighting with a slight chance of small hail will also be possible.
Cloud bases are currently projected around 7-8,000 ft with tops
averaging around 40,000 ft.

&&

.HYDROLOGY...
Issued at 217 PM MDT Wed Jul 6 2022

Showers and thunderstorms capable of producing heavy rain will be
possible over the burn scars today and Thursday. Storm motion will
be slower so will maintain a limited threat over the burn areas.
Storms will be capable of dropping up to 0.5 inches in a short
period of time.

An upper level ridge of high pressure building over the the
Southern Rockies will bring warmer and drier conditions to the
area Friday through the weekend. As a result, the flash flood
threat will be very low. By early next week, the flash flood
threat across the burn scars may increase to limited as monsoonal
moisture increases somewhat.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Kalina
AVIATION...Bowen
HYDROLOGY...Bowen/Kalina
Hazardous weather outlook, Jul 6, 11:31 AM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1131 AM MDT Wed Jul 6 2022

COZ030>051-071745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1131 AM MDT Wed Jul 6 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Less hot today. Primary threat will be thunderstorms this
afternoon and evening, with potential for localized heavy rain,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered afternoon showers and thunderstorms Thursday with the
best chances over the high country. There is a chance for a
few stronger storms over the plains which may produce small hail,
gusty outflow winds, brief heavy rain and lightning. Heat will be
the main impact for the weekend with well-above normal
temperatures becoming more likely for the weekend and perhaps
highs approaching triple digits over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of flooding or hail would be appreciated.

In the hours before

Special weather statement, Jul 6, 1:34 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Wed Jul 6 2022

COZ035-038-062000-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
134 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of southeastern Larimer
County through 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 23 miles southwest of Fort
Collins, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Cove, Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4027 10546 4043 10544 4042 10520 4026 10519
TIME...MOT...LOC 1934Z 276DEG 15KT 4033 10540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RPK
Special weather statement, Jul 6, 1:59 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Wed Jul 6 2022

COZ041-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
159 PM MDT Wed Jul 6 2022

...A strong thunderstorm will impact portions of west central Elbert
County through 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kiowa, or 32 miles northeast of Colorado Springs,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3925 10460 3941 10451 3938 10434 3937 10433
      3937 10430 3936 10431 3935 10430 3934 10428
      3934 10432 3932 10434 3931 10432 3929 10431
      3921 10436
TIME...MOT...LOC 1958Z 205DEG 16KT 3928 10447

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK
Local storm report, Jul 6, 3:50 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT WED JUL 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 NNE KIOWA             39.38N 104.44W
07/06/2022  E1.00 INCH       ELBERT             CO   PUBLIC

0243 PM     HAIL             11 N KIOWA              39.50N 104.44W
07/06/2022  E1.00 INCH       ELBERT             CO   TRAINED SPOTTER

0315 PM     HAIL             1 ENE CHEESMAN RESERVOI 39.22N 105.25W
07/06/2022  E1.00 INCH       DOUGLAS            CO   PUBLIC

0328 PM     HAIL             1 SSW STRASBURG         39.72N 104.31W
07/06/2022  E1.00 INCH       ARAPAHOE           CO   PUBLIC

0348 PM     HAIL             STRASBURG               39.74N 104.31W
07/06/2022  E1.00 INCH       ARAPAHOE           CO   PUBLIC

0330 PM     HAIL             1 NW STRASBURG          39.75N 104.32W
07/06/2022  E0.50 INCH       ADAMS              CO   PUBLIC

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:40 PM MDTAreal Flood AdvisoryBOULarimer95 min
Jul 6, 1:34 PM MDTSpecial Weather StatementBOUBoulder26 min
Jul 6, 1:55 PM MDTAreal Flood AdvisoryBOULarimer95 min
Jul 6, 1:59 PM MDTSpecial Weather StatementBOUElbert31 min
Jul 6, 2:02 PM MDTSevere Thunderstorm WarningBOUElbert43 min
Jul 6, 2:09 PM MDTSevere Thunderstorm WarningBOUElbert51 min
Jul 6, 2:43 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUElbert, Lincoln47 min
Jul 6, 2:46 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUArapahoe, Elbert44 min
Jul 6, 2:54 PM MDTTornado WarningBOUArapahoe, Elbert36 min
Jul 6, 2:57 PM MDTFlash Flood WarningBOULarimer3 hr
Jul 6, 3:01 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson29 min
Jul 6, 3:19 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe41 min
Jul 6, 3:24 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld36 min
Jul 6, 3:26 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULincoln49 min
Jul 6, 3:28 PM MDTSevere Thunderstorm WarningBOUDouglas47 min
Jul 6, 3:42 PM MDTTornado WarningBOULincoln33 min
Jul 6, 3:44 PM MDTSevere Thunderstorm WarningBOUWeld46 min
Jul 6, 3:56 PM MDTTornado WarningBOUMorgan34 min
Jul 6, 3:59 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Jul 6, 4:10 PM MDTTornado WarningBOUElbert20 min
Jul 6, 4:15 PM MDTSevere Thunderstorm WarningBOULincoln30 min
Jul 6, 4:44 PM MDTTornado WarningBOUMorgan31 min
Jul 6, 4:57 PM MDTFlash Flood WarningBOUBoulder3 hr
Jul 6, 4:57 PM MDTTornado WarningBOUMorgan18 min
Jul 6, 5:43 PM MDTSpecial Weather StatementBOULincoln, Washington32 min

Nearby

Tornado Warnings in Colorado, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.